South Dakota, 2011

Hail and Damaging Winds in South Dakota, August 7, 2011

August 7, 2011 · NWS UNR · 21 events in 5 counties and zones

A supercell thunderstorm developed near Nemo and moved southeastward across the Rapid City area and into southwestern South Dakota. The storm produced large hail and eventually strong wind gusts as it moved across southwestern South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed near Nemo and moved southeastward across the Rapid City area and into southwestern South Dakota. The storm produced large hail and eventually strong wind gusts as it moved across southwestern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 9:05 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 9:05 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 AM MDT SUN AUG 7 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS HIGH PRESSURE CENTERED
OVER THE EASTERN DAKOTAS...WITH LOW PRESSURE OVER SOUTHEASTERN SK. A
COOL FRONT STRETCHES SOUTHWESTWARD FROM THE LOW ACROSS NORTHERN AND
WESTERN MT. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL
AB...WITH ZONAL FROW FROM THE NORTHERN ROCKIES INTO THE NORTHERN
PLAINS. WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS WEAK IMBEDDED
ENERGY IN THE FLOW FROM THE ROCKIES INTO THE PLAINS. REGIONAL RADARS
SHOWING SCATTERED SHOWERS AND STORMS JUST SOUTH OF THE SD BORDER
ACROSS NORTH CENTRAL NEB...WITH ISOLATED SHOWERS AND STORMS OVER
NORTHWESTERN INTO CENTRAL SD. LOW CLOUDS AND PATCHY FOG COVER A GOOD
PORTION OF NORTHWEST INTO CENTRAL SD...BUT IS BEGINNING TO
DISSIPATE. TEMPS ARE IN THE 60S AND 70S ACROSS THE AREA...WARMEST IN
SUNNY AREAS.

AN ACTIVE LATE AFTERNOON AND EVENING IS LOOKING LIKELY FOR A GOOD
PORTION OF THE AREA AS COOL FRONT AND WEAK UPPER LEVEL ENERGY
APPROACH. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON
ACROSS WESTERN AREAS AS ATMOSPHERE DESTABILIZES AND SURFACE
TROF...AHEAD OF THE COLD FRONT...MOVES INTO NORTHEASTERN WY AND FAR
WESTERN SD. INSTABILITY WILL BE GREATEST AHEAD OF THE TROF...WITH
CAPE OF 1000 TO 2000 J/KG CONCENTRATED ACROSS THE BLACK HILLS AND
WESTERN SD. SHEAR WILL BE SUFFICIENT FOR SUPERCELLS...ESPECIALLY
FROM THE BLACK HILLS INTO SOUTHWESTERN SD AND NEB. THIS IS
WHERE THE BEST THREAT FOR SEVERE STORMS WILL BE...THOUGH ANYWHERE
FROM FAR NORTHEASTERN WY THROUGH CENTRAL SD WILL SEE A RISK FOR
SEVERE STORMS LATER THIS AFTERNOON INTO THE EVENING. LARGE HAIL AND
STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS.
PRECIPITABLE WATER VALUES ARE ABOVE AVERAGE ACROSS MUCH OF WESTERN
AND SOUTH CENTRAL SD...SO THERE WILL ALSO BE A THREAT FOR LOCALLY
HEAVY RAIN.

WILL UPDATE FORECAST SHORTLY TO REMOVE FOG MENTION FOR THIS MORNING.
HAVE ALSO MADE ADJUSTMENTS TO CLOUD COVER FOR THE NEAR TERM AND
LOWERED HIGHS A BIT ACROSS EASTERN PORTIONS OF THE CWA.

PREVIOUS DISCUSSION...WATER VAPOR IMAGERY SHOWS NEAR ZONAL FLOW
ACROSS MUCH OF THE WESTERN AND CENTRAL CONUS WITH SEVERAL EMBEDDED
SHORTWAVES CROSSING THE REGION. SURFACE ANALYSIS SHOWS HIGH PRESSURE
ACROSS THE NORTHERN PLAINS WITH DEVELOPING LOW PRESSURE ACROSS
EASTERN MONTANA INTO NORTHEAST WYOMING.

TODAY...LOW PRESSURE WILL SET UP ALONG THE SD/WY BORDER. SOUTHERLY
FLOW WILL INCREASE ACROSS THE CWA...ESPECIALLY OVER THE SOUTH DAKOTA
PLAINS WHERE MOISTURE WILL BE BEST. MODELS ARE SHOWING MLCAPE OF
1500 TO 2000 J/KG...AND SUFFICIENT SHEAR FOR SOME STORMS TO BECOME
SEVERE. LARGE HAIL AND DAMAGE WINDS ARE THE MAIN THREATS. STORMS ARE
EXPECTED TO DEVELOP ACROSS THE BLACK HILLS BY MID AFTERNOON...AND
ACROSS THE PLAINS AFTERWARD. MOST OF THE STORMS SHOULD PUSH EAST OF
THE CWA BY 06Z TONIGHT AS A COOL FRONT PUSHES IN FROM THE NORTHWEST
OVERNIGHT.

HIGH PRESSURE WILL BUILD IN FROM THE WEST AS COOLER AIR FILTERS IN
MONDAY. DRIER WEATHER IS GENERALLY EXPECTED...HOWEVER SOME AREAS
COULD STILL SEE AN ISOLATED STORM OR TWO. TEMPERATURES MONDAY WILL
BE COOLER THAT TODAY...WITH HIGHS IN THE MID 70S TO MID 80S.

THE HIGH PRESSURE AXIS WILL CONTINUE TO DROP SOUTHEAST...CROSSING
THE AREA MONDAY NIGHT AND PUSHING EAST OF THE AREA TUESDAY MORNING.
RETURN FLOW WILL SET UP BRINGING BACK HIGHER THETA E TO THE CWA.
THERE WONT BE MUCH TIME FOR MOISTURE RECOVERY BEFORE DIURNAL HEATING
WANES LATE TUESDAY AFTERNOON...SO MOST AREAS WONT SEE MORE THAN
ISOLATED STORMS. BETTER CHANCES FOR STORMS ARE EXPECTED ACROSS THE
BLACK HILLS AND SOUTHWEST SOUTH DAKOTA WHERE MOISTURE ADVECTION WILL
BE BEST. COOLER TEMPERATURES WILL CONTINUE WITH HIGHS IN THE LOWER
70S TO LOWER 80S.

EXTENDED...ZONAL FLOW EXPECTED FOR WEDNESDAY/THURSDAY WITH SEVERAL
UPPER DISTURBANCES CROSSING THE AREA. THUNDERSTORMS POSSIBLE BOTH
DAYS. GFS/ECMWF ARE INDICATING THAT THE STRONGEST SHORTWAVE TROF
WILL MOVE THROUGH LATE THURSDAY. FOR FRIDAY INTO THE  WEEKEND...
ECMWF/GEFS SHOW INCREASING HEIGHTS AS UPPER LEVEL RIDGE BUILDS
ACROSS THE NORTHERN ROCKIES. THIS WILL RESULT IN A DRIER PATTERN.
TEMPERATURES WILL BE NEAR AVERAGE THROUGH THE EXTENDED.

&&

.AVIATION...AREAS OF MVFR/IFR CIGS WILL DISSIPATE BY 18Z OR SO
ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA. SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS WESTERN AREAS BY MID AFTERNOON AND MOVE
EASTWARD...WITH LCL IFR VSBY AND GUSTY WINDS. SOME OF THE STORMS MAY
BECOME SEVERE BY LATE THIS AFTERNOON AND PERSIST INTO THE EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 7, 11:30 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT SUN AUG 7 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1230 PM MDT (130 PM CDT) SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED WITH STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST
WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
August 7, 11:30 AM MST to 11:45 AM MST
Where
Lawrence County, Nemo
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.200, -103.500

Hail, Pennington

When
August 7, 12:10 PM MST
Where
Pennington County, 3.45 mi N of Johnson Siding
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.130, -103.430

Hail, Pennington

When
August 7, 12:15 PM MST to 12:35 PM MST
Where
Pennington County, 4.31 mi NNE of Johnson Siding
Measured
1 in hail
Reported by
Public
Coordinates
44.133, -103.384

Quarter sized hail covered the ground.

Hail, Pennington

When
August 7, 1:00 PM MST
Where
Pennington County, 4 mi W of Rapid City
Measured
1.5 in hail
Property damage
$250,000
Reported by
Public
Coordinates
44.080, -103.301

Hail, Pennington

When
August 7, 1:02 PM MST
Where
Pennington County, 4.22 mi WSW of Rapid City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.053, -103.297

Hail, Pennington

When
August 7, 1:13 PM MST to 1:15 PM MST
Where
Pennington County, 3 mi SW of Rapid City to 4 mi SW of Rapid City
Measured
1.75 in hail
Property damage
$750,000
Reported by
NWS Employee
Coordinates
44.049, -103.263

Hail, Pennington

When
August 7, 1:15 PM MST
Where
Pennington County, 4.3 mi SW of Rapid City to 4.23 mi SSW of Rapid City
Measured
1.75 in hail
Property damage
$500,000
Reported by
NWS Employee
Coordinates
44.030, -103.272

Hail, Pennington

When
August 7, 1:22 PM MST to 1:35 PM MST
Where
Pennington County, 6 mi SW of Rapid City to 7 mi SW of Rapid City
Measured
1.75 in hail
Property damage
$500,000
Reported by
NWS Employee
Coordinates
44.019, -103.305

Hail, Pennington

When
August 7, 1:22 PM MST
Where
Pennington County, 3 mi SSE of Rapid City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.040, -103.197

Hail, Pennington

When
August 7, 1:30 PM MST
Where
Pennington County, 4 mi E of Rockerville
Measured
2.75 in hail
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
43.950, -103.270

Vehicles and buildings were damaged by baseball sized hail.

Hail, Custer

When
August 7, 2:10 PM MST to 2:15 PM MST
Where
Custer County, 6.01 mi WNW of Hermosa
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.856, -103.295

Hail, Custer

When
August 7, 2:30 PM MST
Where
Custer County, 2.29 mi SW of Hermosa
Measured
1.5 in hail
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.807, -103.213

Hail, Custer

When
August 7, 2:30 PM MST
Where
Custer County, Hermosa
Measured
2 in hail
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
43.830, -103.180

Hail, Custer

When
August 7, 3:20 PM MST
Where
Custer County, 6.73 mi SSW of Folsom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.726, -102.907

Hail, Custer

When
August 7, 3:20 PM MST
Where
Custer County, 8.33 mi S of Folsom
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.700, -102.855

Hail, Oglala Lakota

When
August 7, 3:30 PM MST
Where
Oglala Lakota County, 4 mi S of Red Shirt
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.612, -102.900

Thunderstorm Wind, Oglala Lakota

When
August 7, 4:15 PM MST
Where
Oglala Lakota County, Sharps Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.380, -102.400

Penny sized hail also fell with the storm.

Thunderstorm Wind, Oglala Lakota

When
August 7, 4:15 PM MST
Where
Oglala Lakota County, 2 mi SSE of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.393, -102.165

Small tree branches were broken by the wind.

Thunderstorm Wind, Oglala Lakota

When
August 7, 4:30 PM MST to 4:40 PM MST
Where
Oglala Lakota County, 5.99 mi SW of Batesland
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
43.044, -102.221

Thunderstorm Wind, Oglala Lakota

When
August 7, 4:30 PM MST
Where
Oglala Lakota County, 5 mi NE of Porcupine
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
43.281, -102.260

Thunderstorm Wind, Bennett

When
August 7, 4:40 PM MST
Where
Bennett County, 2 mi WSW of Swett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.159, -101.987

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338256, 338257, 338258, 338262, 338264, 338266, 338269, 338273, 338276, 338278, 338282, 338283, 338284, 338285, 338286, 338288, 338289, 338292, 338296, 338297, 338295.